Thunderstorm Wind, Fall River
- When
- August 5, 3:10 PM MST
- Where
- Fall River County, 9.55 mi W of Edgemont
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.300, -104.020
A line of high-based thunderstorms produced some wind gusts over 60 mph over portions of Fall River County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of high-based thunderstorms produced some wind gusts over 60 mph over portions of Fall River County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 1:13 PM MST, 1 hour 57 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 213 PM MDT Thu Aug 5 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 212 PM MDT Thu Aug 5 2021 Lingering monsoon moisture combined with slightly unsettle flow aloft will support chances for showers and thunderstorms the next couple days. Main upper ridge will begin to breakdown and shift east per a digging/splitting upper trough pushing into the northern Rockies Friday. This will support a better chance for more organized convection as a decent mid level speed max pushes into the region. However, it looks like the majority of activity will remain across the NW third. Diurnal heating coupled with lingering moisture and weak capping has allow a few showers and storms to develop across NE WY. This cluster of TS will push ESE into SW SD this evening. Little rainfall is expected with this activity. Inverted V profiles combined with very dry BL conds will support a gusty wind potential with stronger cells. Slight chances for elevated nocturnal convection will be possible across much of the FA tonight per pos theta-e adv ahead of Friday’s impulse. Better push of pos theta-e adv will occur Friday mourning with increased coverage of showers over the western half, hinted at well in the HRRR. Retained higher chances for showers and thunderstorms Friday afternoon into the overnight as the expected impulse arrives. Isolated severe wind gusts will be the main threat with any activity per inverted-V profiles, speed max driven convection, and water loading per monsoon moisture, esp across NE WY into NW SD where the speed max will traverse. Sufficient deep layer shear will also support a very isolated hail potential, but given very warm profiles it will be difficult for large hail to reach the ground. Things will cool some and dry out Saturday with breezy NW Winds. Slower progression of the upper trough will support lingering chances for afternoon TS over the eastern half, esp toward central SD. A secondary area of convection will be possible over the BH where eddy convergence and lingering moisture will support TS over the central BH into SW SD. Another deeper shortwave over western MT will support a warm up Sunday per front side WAA. Flow becomes unsettled next week with chances for thunderstorms and generally seasonal temps. The degree of moisture advection will ultimately determine the coverage of any storms next week, which at this time looks to be mainly isolated. Smoke will continue to cover the region through the period, remaining mainly in the mid and upper atmosphere, except behind any sfc troughs where pooling tends to occur allowing near sfc smoke to increase. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1115 AM MDT Thu Aug 5 2021 VFR conditions will generally continue thru the TAF period. Areas of SHRA/TSRA this afternoon and evening may produce brief, localized MVFR conditions and gusty winds, mainly from northeastern WY southeastward thru the Black Hills. This may impact KGCC/KRAP, but confidence is too low at this time to include it in either TAF. HZ/FU will persist across most of the area thru the period, but vsbys should remain VFR. && .FIRE WEATHER... Issued At 212 PM MDT Thu Aug 5 2021 A period of elevated fire weather conditions is expected this afternoon and Friday afternoon from parts of northeast Wyoming to far southwest South Dakota as relative humidities drop into the teens. Winds look to be relatively light today, but breezy winds will be possible on Friday, especially across southern portions of northeast Wyoming. Given the small window of critical fire weather potential per rain chances and clouds hampering mixing, have held off on any headlines. Some showers and thunderstorms can be expected at times through Saturday, with the best chances Friday afternoon and night across far northeast Wyoming into northwest South Dakota. Gusty and erratic winds can be expected with any thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Sherburn FIRE WEATHER...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 445 AM MDT Thu Aug 5 2021 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-061300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 445 AM MDT Thu Aug 5 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated showers and thunderstorms are possible today. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are expected Friday afternoon and evening. Some of the storms will be capable of marginally severe wind or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-061300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 445 AM MDT Thu Aug 5 2021 /545 AM CDT Thu Aug 5 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are expected Friday evening and then again on Saturday. A strong storm or two is possible, but widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
222 PM MDT Thu Aug 5 2021
WYZ055-058-052045-
Weston WY-Southern Campbell WY-
222 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southeastern Campbell
and southwestern Weston Counties through 245 PM MDT...
At 222 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Reno Junction to 13 miles
west of Rochelle to 5 miles west of Bill. Movement was east at 30
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rochelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4399 10552 4400 10495 4359 10484 4350 10486
4350 10547
TIME...MOT...LOC 2022Z 271DEG 24KT 4395 10543 4360 10522 4318 10535
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
237 PM MDT Thu Aug 5 2021
WYZ054-055-052100-
Northern Campbell WY-Southern Campbell WY-
237 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of west central
Campbell County through 300 PM MDT...
At 236 PM MDT, Doppler radar was tracking a cluster of thunderstorms
11 miles south of Echeta, or 17 miles west of Gillette, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gillette and Gillette Airport.
This includes Interstate 90 in Wyoming between Mile Markers 97 and
130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 10602 4458 10601 4456 10544 4412 10541
4410 10601
TIME...MOT...LOC 2036Z 264DEG 25KT 4428 10583
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
311 PM MDT Thu Aug 5 2021
WYZ054-052200-
Northern Campbell WY-
311 PM MDT Thu Aug 5 2021
...An area of strong thunderstorms will impact portions of east
central Campbell County through 400 PM MDT...
At 310 PM MDT, Doppler radar was tracking strong thunderstorms 5
miles northwest of Gillette Airport, or 10 miles northwest of
Gillette, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This area of strong thunderstorms will be near...
Gillette and Gillette Airport around 320 PM MDT.
Other locations in the path of this storm include Camplex Event
Facility and Rozet.
This includes Interstate 90 in Wyoming between Mile Markers 111 and
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4446 10572 4451 10508 4420 10508 4419 10575
4420 10577
TIME...MOT...LOC 2110Z 273DEG 20KT 4439 10563
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
326 PM MDT Thu Aug 5 2021
SDZ024-028-WYZ057-052215-
Northern Black Hills SD-Central Black Hills SD-
Wyoming Black Hills WY-
326 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southwestern
Lawrence, western Pennington, northeastern Weston and southeastern
Crook Counties through 415 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm over
Moskee, or 13 miles southeast of Sundance, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
O'Neil Pass, Roughlock Falls, Savoy, Crooks Tower, Cheyenne
Crossing and Terry Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4418 10429 4433 10427 4437 10379 4411 10387
TIME...MOT...LOC 2125Z 273DEG 20KT 4428 10418
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SherburnThe Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971921, 971922.